Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 14, NWS La Crosse, WI

April 30, 2010Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 30, 2010, 2:42 PM CDT for Taylor County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2010, 2:42 PM CDT (19:42 UTC)
Expired
Apr 30, 2010, 3:15 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 12:23 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:45 AM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 6:45 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CDT FRI APR 30 2010

.UPDATED...

MESO MODELS...ARXWRF/NMM/NAM12/RUCWRF...POINT TO DIMINISHING TREND
IN AREAL COVERAGE OF THE PCPN ACROSS THE REGION...AS AN UPPER LEVEL
SHORTWAVE TROUGH LIFTS TO THE NORTH AND A LOW LEVEL JET DECREASES TO
THE SOUTH. 88-D RADAR IMAGERY SUPPORTS THIS TREND. WILL UPDATE THE
FORECAST FOR THIS MORNING TO ACCOUNT FOR THE DECREASING PCPN
CHANCES...BUT WILL NOT PULL THEM OUT COMPLETELY...NOT YET. A MID
MORNING UPDATE MAY BE NECESSARY IF IT DEFINITELY LOOKS LIKE A DRY
REST OF THE MORNING.

THE AFTERNOON STILL LOOKS GOOD FOR CONVECTION TO DEVELOP ALONG/AHEAD
OF THE COLD FRONT JUST TO THE WEST. THE X-FACTOR REMAINS THE AMOUNT
OF INSTABILITY THAT CAN BE BUILT...AS SHEAR IS QUITE HIGH. IF
500-1000 J/KG OF ML/MUCAPE CAN BE REALIZED...THE SEVERE THREAT WILL
BE THERE. CONDITIONS WILL HAVE TO BE MONITORED VERY CLOSELY THROUGH
THE DAY...WITH THE 3 TO 9 PM TIME FRAME STILL LOOKING LIKE THE MORE
FAVORABLE TIME FOR THUNDERSTORMS. AS TO HOW STRONG THEY GET WILL
HINGE ON THE INSTABILITY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Apr 30, 11:33 AM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT FRI APR 30 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1133 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE REGION THIS AFTERNOON AND
EVENING...WITH A LINE OF THUNDERSTORMS EXPECTED ALONG THIS
BOUNDARY. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE SEVERE WEATHER. DAMAGING WINDS LOOK TO BE THE PRIMARY
THREAT...ALTHOUGH SOME LARGE HAIL AND ISOLATED TORNADOES COULD ALSO
OCCUR. THE MOST FAVORABLE TIME FOR A SEVERE WEATHER THREAT WILL BE
BETWEEN NOON AND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM NOON TO 9 PM TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO ADDITIONAL CALLS ARE SCHEDULED.

04

In the hours before

Local storm report, Apr 30, 1:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             LA CRESCENT             43.83N 91.30W
04/30/2010  E0.50 INCH       HOUSTON            MN   TRAINED SPOTTER

            AT KWIK TRIP

&&

DAVIS
Local storm report, Apr 30, 1:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND GST     3 E LA CROSSE           43.83N 91.17W
04/30/2010  E46 MPH          LA CROSSE          WI   OFFICIAL NWS OBS

            MEASURED AT NWS LA CROSSE

&&

SHEA
Local storm report, Apr 30, 1:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             HOLMEN                  43.96N 91.26W
04/30/2010  E0.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

DAVIS
Special weather statement, Apr 30, 2:10 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
210 PM CDT FRI APR 30 2010

WIZ017-029-033-034-041-042-302015-
CLARK-JACKSON-LA CROSSE-MONROE-TAYLOR-TREMPEALEAU-
210 PM CDT FRI APR 30 2010

...STRONG THUNDERSTORMS EXPECTED...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES NORTHWEST
OF BLACK RIVER FALLS TO 7 MILES SOUTH OF BLACK RIVER FALLS...MOVING
NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OSSEO BY 215 PM CDT...
  PRICE AND HUMBIRD BY 220 PM CDT...
  SHORTVILLE BY 230 PM CDT...
  NEILLSVILLE BY 235 PM CDT...
  LOYAL AND GREENWOOD BY 245 PM CDT...
  THORP BY 250 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

04
Local storm report, Apr 30, 2:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             MELROSE                 44.13N 91.00W
04/30/2010  E0.25 INCH       JACKSON            WI   PUBLIC

            GUSTY WINDS AND VERY HEAVY RAIN

&&

SHEA
Special weather statement, Apr 30, 2:22 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CDT FRI APR 30 2010

IAZ030-WIZ055-061-302015-
CLAYTON-GRANT-RICHLAND-
222 PM CDT FRI APR 30 2010

...STRONG THUNDERSTORMS EXPECTED...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES SOUTHWEST
OF LANCASTER TO 49 MILES SOUTH OF PLATTEVILLE...MOVING NORTHEAST AT
60 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CASSVILLE BY 230 PM CDT...
  HAZEL GREEN AND DICKEYVILLE BY 240 PM CDT...
  PLATTEVILLE AND LANCASTER BY 245 PM CDT...
  FENNIMORE BY 255 PM CDT...
  MUSCODA BY 310 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:17 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon43 min
Apr 30, 1:40 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe, Trempealeau50 min
Apr 30, 2:30 PM CDTSevere Thunderstorm WarningARXGrant30 min
Apr 29, 9:30 PM CDTSevere Thunderstorm WarningARXFillmore, Mower34 min
Apr 29, 9:13 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell47 min
Apr 30, 12:16 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Howard, Winneshiek44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.